Hail, Osborne
- When
- June 27, 2:20 PM CST
- Where
- Osborne County, 4.66 mi SSW of Downs
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.440, -98.590
Several small thunderstorms formed in close proximity to each other, just before 3 pm CDT on this Thursday. The storms initially developed over Smith and Osborne counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Several small thunderstorms formed in close proximity to each other, just before 3 pm CDT on this Thursday. The storms initially developed over Smith and Osborne counties. Only one of these storms survived. It grew as it moved across Osborne County into Mitchell County, eventually merging with two smaller, nearby storms. Several reports of one inch hail were received with this storm, from just east of Osborne to Tipton and Hunter. Strong winds were also estimated in Hunter, but no damage was reported. The storms exited North Central Kansas by 5 pm CDT.
These storms formed near the center of a weak low pressure, which was located along a convective outflow/differential heating boundary draped across northern Kansas. Just prior to initiation, temperatures were well into the 90s, with dewpoints near 70. This, combined with steep mid-level lapse rates, resulted in MLCAPE values around 3000 J/kg. Deep layer shear was around 50 knots. The flow aloft was northwesterly, with large and strong subtropical high pressure over the Desert Southwest and a trough over the East Coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 27, 1:34 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 234 PM CDT THU JUN 27 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 125 PM CDT THU JUN 27 2013 SEVERE WEATHER BECOMING MORE LIKELY ACROSS SOUTH/SOUTHEASTERN PORTIONS OF THE CWA THIS AFTERNOON...WITH INITIATION EXPECTED WITHIN THE NEXT 1-2 HOURS. SHORT TERM FORECAST DISCUSSION HAS BEEN ISSUED EARLY AS A RESULT. MORNING MAP ANALYSIS INDICATES UPPER LEVEL RIDGING OVER THE WESTERN TWO-THIRDS OF THE CONUS...WITH TROUGHING OVER THE EAST. MID TO UPPER LEVEL JET ENERGY EXTENDS FROM THE NORTHWESTERN CONUS...EAST ACROSS THE NORTHERN PLAINS...AND THEN SOUTHEAST INTO PORTIONS OF THE CENTRAL PLAINS AND MISSISSIPPI VALLEY. MUCH OF THIS JET ENERGY REMAINS NORTH OF OUR AREA HOWEVER AND AS A RESULT...MID TO UPPER LEVEL FLOW MAXES OUT AT AROUND 40KTS NEAR 200MB PER 12Z SOUNDING DATA FROM KLBF AND KOAX. WATER VAPOR IMAGERY INDICATES A SUBTLE MID LEVEL PERTURBATION ADVANCING EAST/SOUTHEAST INTO THE MISSOURI RIVER VALLEY...BUT OTHERWISE LITTLE IN THE WAY OF MID TO UPPER LEVEL SOURCES OF FORCING ARE EVIDENT. AT THE SURFACE A FRONTAL BOUNDARY EXTENDS FROM NEAR KMCK...TO NEAR KHSI...TO NEAR KLNK. A COOLER...DRIER LOW LEVEL AIRMASS...ACCOMPANIED BY A NORTHEAST LOW LEVEL WIND FIELD...IF NOW INFILTRATING OUR NORTHERN CWA. FARTHER SOUTH HOWEVER...STILL AHEAD OF THE LOW LEVEL BAROCLINIC ZONE...A SOUTH/SOUTHEAST LOW LEVEL WIND FIELD...ALONG WITH TEMPERATURES IN THE 90S AND 100S AND DEWPOINTS IN THE 60S AND 70S AT THE SURFACE...PERSISTS. VISIBLE SATELLITE IMAGERY INDICATES A BUILDING CU FIELD IN THE VICINITY OF THE LOW LEVEL BAROCLINIC ZONE ACROSS SOUTH CENTRAL NEBRASKA...WITH KUEX AND KOAX INDICATES DEEP CONVECTION ONGOING JUST EAST OF OUR CWA. GUIDANCE SUGGESTS THE LOW LEVEL BAROCLINIC ZONE WILL CONTINUE MARCHING SOUTH/SOUTHEAST ACROSS OUR CWA THIS AFTERNOON...LIKELY CLEARING OUR ENTIRE CWA BY 00Z. BEFORE IT EXITS THE AREA HOWEVER...LOW LEVEL CONVERGENCE AND RESULTANT FORCING...ALONG WITH STRONG DIABATIC HEATING...SHOULD BE SUFFICIENT ENOUGH TO BREACH THE AFTERNOON CAPPING INVERSION AT MANY LOCATIONS...THUS RESULTING IN ISOLATED TO SCATTERED DEEP CONVECTION ACROSS THE SOUTHEASTERN ONE-THIRD OF OUR CWA. THIS IS A SOLUTION SUPPORTED BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS...EC AND SREF-MEAN. SIMULATED REFLECTIVITY FIELDS FORM THE HRRR...1KM WRF-NMM...AND 4KM WRF-NMM ALSO SUPPORT THIS. THIS SAME GUIDANCE ALSO SUGGESTS CONVECTIVE INITIATION WILL BE REALIZED AROUND 20Z. ONCE CONVECTION IS REALIZED...~4000J/KG...WITH LOCALLY HIGHER AMOUNTS LIKELY...DEEP LAYER MUCAPE VALUES WILL ACCOMPANY DEEP LAYER BULK SHEAR VALUES OF 30-40KTS. AS A RESULT...SEVERE WEATHER WILL LIKELY DEVELOP IF/WHEN DEEP CONVECTION IS REALIZED. CERTAINLY LARGE HAIL AND MICROBURST- RELATED WIND GUSTS WILL BE POSSIBLE...WITH THE WIND THREAT INCREASING SHOULD THE CAP COMPLETELY ERODE ALONG THE BAROCLINIC ZONE THUS ALLOWING FOR THE DEVELOPMENT OF A QLCS. AN OVERALL LACK IN VEERING OF THE WIND FIELD WITHIN THE LOWEST 1-3KM SUGGESTS THE TORNADIC THREAT WILL REMAIN INCREDIBLY LIMITED ALONG THE LOW LEVEL BAROCLINIC ZONE...BUT IF A STORM CAN INITIATE AHEAD OF THE BAROCLINIC ZONE WITHIN THE SOUTHEASTERLY LOW LEVEL WIND FIELD...THEN A TORNADO CANNOT BE RULED AND WILL GO WITH ISOLATED TORNADO MENTION IN THE HWO AS A RESULT. ALSO...GIVEN THE EXTREMELY HIGH POTENTIAL ENERGY AND STRONG DEEP LAYER SHEAR...AND POSSIBILITY FOR QLCS DEVELOPMENT...WILL GO AHEAD AND INCREASE HAIL SIZE AND THUNDERSTORM WIND GUST POTENTIAL IN THE HWO. WITH THE PASSAGE OF THE LOW LEVEL BAROCLINIC ZONE AND PERSISTENT MID TO UPPER LEVEL RIDGING...AN OVERALL LACK IN KINEMATIC FORCING SHOULD PRESENT ITSELF TO THE AREA TONIGHT INTO TOMORROW. DRY CONDITIONS ARE FORECAST TONIGHT AND FRIDAY DURING THE DAY AS A RESULT. A SLIGHTLY COOLER LOW LEVEL AIRMASS WILL ALSO ALLOW FOR COOLER TEMPERATURES THROUGH THE NEXT 24 HOURS...WITH OVERNIGHT LOWS TONIGHT IN THE 60S AND FRIDAY HIGHS IN THE 80S AND LOW 90S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 233 PM CDT THU JUN 27 2013 MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY AND TEMPERATURES THROUGH THE PERIOD. NORTHWEST FLOW IS EXPECTED ACROSS THE AREA THROUGH THE WEEKEND. THERE IS NOT MUCH FOR UPPER LEVEL WAVES THAT MOVE THROUGH THE AREA. THERE IS AN UPPER LEVEL LOW IN THE GREAT LAKES AND INTO THE OHIO VALLEY THAT DEEPENS AND PUSHES THE WARMER TEMPERATURES TO THE SOUTHWEST. TEMPERATURES WILL COOL OFF FRIDAY NIGHT AND CONTINUE COOLER THROUGH THE WEEKEND. LATEST RUNS OF THE MODELS ARE RELATIVELY SIMILAR. BOTH THE GFS AND ECMWF RETROGRADE THE MAIN LOW TO THE WEST. MONDAY NIGHT AND TUESDAY ARE PROBABLY THE MOST UNCERTAIN. THERE IS A WEAK UPPER LEVEL WAVE THAT MOVES THROUGH THE AREA. THERE IS ALSO SOME WARM ADVECTION AND UPSLOPE ON THE HIGH PLAINS AND THIS BRINGS A CHANCE FOR SOME THUNDERSTORMS. MONDAY NIGHT HAVE KEPT THE THUNDERSTORMS IN THE EXTREME WEST...BUT BRING THEM FURTHER INTO THE FORECAST AREA DURING THE DAY ON TUESDAY. THE NEXT UPPER WAVE STARTS TO AFFECT THE AREA TUESDAY NIGHT INTO WEDNESDAY. THIS WAVE IS A LITTLE STRONGER AND SHOULD HAVE SOME THUNDERSTORMS ACROSS THE AREA. BY WEDNESDAY NIGHT INTO THURSDAY THE UPPER LOW IS TO THE WEST AND THUNDERSTORMS ARE POSSIBLE AS AN UPPER LEVEL WAVE FROM THE LOW MOVES INTO THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 125 PM CDT THU JUN 27 2013 VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS. FEW CLOUDS BETWEEN 4000FT AGL AND 8000FT AGL WILL BE POSSIBLE DURING THE DAYTIME HOURS BOTH DAYS. THE PASSAGE OF A LOW LEVEL BAROCLINIC ZONE WILL ALLOW FOR A LIGHT AND VARIABLE LOW LEVEL WIND FIELD TO START THE TAF PERIOD...BUT THE SUSTAINED WIND WILL THEN BECOME MORE ESTABLISHED FROM THE NORTHEAST 6-12KTS THROUGH MUCH OF THE REST OF THE TAF PERIOD. VISIBILITY RESTRICTION IS NOT EXPECTED AT KGRI THROUGH THE NEXT 24 HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...BRYANT LONG TERM...JCB AVIATION...BRYANT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 147 PM CDT THU JUN 27 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 147 PM CDT THU JUN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING...PRIMARILY ALONG AND SOUTHEAST OF A LINE FROM PHILLIPSBURG KANSAS TO GENEVA NEBRASKA. HAIL TO AROUND THE SIZE OF BASE BALLS...THUNDERSTORM WIND GUSTS TO AROUND 70 MPH...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE. ALSO...VERY WARM AND HUMID AIR WILL PROMOTE HEAT INDEX READINGS OF AROUND 105 DEGREES THIS AFTERNOON...PRIMARILY ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF HIGHWAY 6. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES RETURN TO THE FORECAST AS EARLY AS MONDAY NIGHT AND CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING...PRIMARILY ALONG AND SOUTHEAST OF A LINE FROM PHILLIPSBURG KANSAS TO GENEVA NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1244 PM CDT THU JUN 27 2013 KSZ005>007-017>019-NEZ082>087-272000- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN- FRANKLIN-WEBSTER-NUCKOLLS-THAYER- INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO... PLAINVILLE...STOCKTON...OSBORNE...BELOIT...BEAVER CITY...ALMA... FRANKLIN...RED CLOUD...SUPERIOR...NELSON...HEBRON 1244 PM CDT THU JUN 27 2013 FOR THIS AFTERNOON...VERY WARM AND HUMID AIR...AHEAD OF AN APPROACHING COLD FRONT...WILL PROMOTE HEAT INDEX READINGS OF AROUND 105 DEGREES AND PERHAPS AS HIGH AS 108 DEGREES...PRIMARILY ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF HIGHWAY 6. THESE HEAT INDEX READINGS WILL BE SHORT LIVED HOWEVER...AS THE PASSAGE OF THE COLD FRONT WILL ALLOW FOR COOLER AND LESS HUMID AIR TO INFILTRATE THE AREA BY LATE THIS AFTERNOON OR EARLY THIS EVENING. IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS AFTERNOON AND RAIN COOLED AIR FROM THESE THUNDERSTORMS WILL ALSO PRESENT MUCH LOWER HEAT INDEX READINGS. ALL THAT BEING SAID...PEOPLE ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF HIGHWAY 6 NEED TO BE PREPARED FOR A BRIEF PERIOD OF HIGH HEAT INDEX READINGS THIS AFTERNOON. BE SURE TO DRINK LOTS OF WATER...AND AVOID SPENDING LONG PERIODS OF TIME OUTDOORS. BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT THU JUN 27 2013
KSZ006-007-018-019-272030-
JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-
303 PM CDT THU JUN 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEWELL...MITCHELL...
OSBORNE AND SOUTHERN SMITH COUNTIES UNTIL 330 PM CDT...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GAYLORD TO
OSBORNE...AND MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DOWNS...
TIPTON...
CAWKER CITY...
GLEN ELDER...
VICTOR...
HUNTER...
IONIA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3929 9903 3980 9902 3968 9823 3922 9800
3921 9848 3920 9848
TIME...MOT...LOC 2003Z 293DEG 28KT 3964 9876 3944 9859
BRYANTThe Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated wind gusts of 70 to 80 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461916, 461917, 461919, 461921, 461922, 461925, 461923.